Is it normal to start to feel better, and then go right back to how you felt before starting medication?

I was recently diagnosed with hypothroidism. I do not know what my tsh levels are (that was the only thing tested at the time), but when the nurse called to inform me of the diagnosis and give me my prescription she said that my levels we're slightly elevated.

About two weeks after starting the lowest dose available of Synthroid, I began to notice a slight improvement in my energy level and my stamina. After only a few days I was right back to feeling fatigued all the time, with little energy to keep up with my kids. I've been taking medication for just over a month now, with no physical improvement it seems. Im even dealing with an increase in PMS symptoms and am now five days late for my period this month. In your experience, is this normal? How long did it take you to notice a difference after starting medication? Any ideas if this is indicative of my levels getting worse instead of better despite the medication?

I go back to my Dr for a follow up in a little over a month, and if I don't see any changes from how things are currently I will certainly bring it up. I just wanted to get a little insight beforehand so I could be better prepared for my appointment.

Last edited by

8 Replies

oldestnewest
  • Welcome

    Menstrual problems etc are hypo symptoms. I am not medically qualified but it sounds as if you are on a starting dose. 50mcg is usual but some GP's prescribe 25mcg. It is normal to feel a bit better and then go downhill if you don't have enough thyroid hormone. You should have a blood test before your next appointment as they medicate only by the TSH blood test but they should consider clinical symptoms too.

    Ask him to do a T4 and T3 blood test (they usually wont do a T3 if your TSH is in

    range). Also ask for a Vitamin B12, Vit D, iron, ferritin and folate blood test too.

    Always get copies of your blood tests from now on for your own records and you can post them if you have a query. You must put the ranges too as labs differ and it makes it easier to comment.

    I would bring the appointment forward saying you are feeling worse than before. Usually you would have another blood test about every 4 to 6 weeks till you are on optimum medication. It does take time for the medication to work and many do well on it but you have to have enough.

  • Shaws, that is kind of what I was wondering, if I was taking a high enough dosage and needed an adjustment to my medication. I just didn't expect to feel better, and then regress so quickly if that was the case.

    I was honestly a bit surprised when I was diagnosed, especially given that my thyroid wasn't even the purpose of my visit to the Dr that day. I went in for an updated allergy prescription and to ask for a referral to a nutritionist as I'm having a hard time losing weight, and my Dr thought it would be smart to check my thyroid to rule that out as a cause. Lo and behold, it is underperforming.

    I will say that as far as being confident with my Dr's ability to treat my hypothyroidism properly, I believe she will do better than most general practitioners as she herself recently had a thyroid tumor removed. Talk about someone having first hand knowledge of the condition your dealing with.

    Thank you for the warm welcome, and the advice.

  • I agree with shaws. It takes a while to get in your system so maybe your dose isn't right

  • Thanks emmajayne, this is kind of what I was wondering. I just wasn't sure if this was a normal reaction to taking too low of a dose.

  • I have had this its awful isn't it you get a few days of feeling ok then it nose dives and your back to square one.

    This is what i have learnt to do from the help I found on this forum and others. People have written similar above.

    Get your doctor to order a blood test ask for TSH, T4,T3 and antibodies if you have not had it done already. Also the vitamins and minerals are important to test.

    Get a print out of results from your doctor, always get a copy and keep it in a file.

    After results are in at doctors you can discuss your medication with him, but state your symptoms are still on going. You may need an increase and I always take in understanding Thyroid Disorders by Dr Anthony Toft and show them the page for judging the correct dose of thyroxin. It's difficult for them to argue with black and white!

    You need to be responsible for your health and be your own advocate.

    Other things to look at are candida, I have just started the candida diet and find it helpful.

    Get your sex hormones check, dhea, terosterone, progesterone and estrogen. Your doctor can sort this out for you. If low it might be worth supplementing them.

    Hope this helps

  • It is awful! I was excited to actually have some energy to do things and be sleeping better. I hadn't even realized just how tired I was all the time (I blamed my fatigue on chasing my two toddlers around).

    Thanks for sharing your experience and advice. It's nice to have found a forum where there are other people who have been through this.

  • I know its almost cruel because you feel ok and then the tireness descends and you realise how tired you were. the brief respite seems to make it worst somehow. I am sure this is something to do with being on a low dose of meds. Well I hope so.

  • Oh also I was actually told by my doctor the reason for my tiredness was I was a busy mummy!! How condescending is that. If it was true all mums would be tried all the time, they are not. I refused to accept this and now I hope this will end once on the correct dosage.

    Best wishes for your journey.

    Pip

You may also like...